Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Springfield, MO

May 17, 2015Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 17, 2015, 1:34 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 1:34 AM CDT (06:34 UTC)
Expired
May 17, 2015, 8:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS53 KSGF 170634
FFWSGF
KSC021-171300-
/O.NEW.KSGF.FF.W.0007.150517T0634Z-150517T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 AM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 800 AM CDT.

* AT 131 AM CDT...THE CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR  
  REPORTED FLASH FLOODING ACROSS THE WARNED AREA. A SWIFT WATER      
  RESCUE WAS PERFORMED 2 MILES WEST AND A MILE NORTH OF COLUMBUS.
  AN ADDITIONAL ONE HALF INCH OF RAIN CAN BE EXPECTED OVER THE NEXT
  HOUR OR TWO.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BAXTER SPRINGS...
  CARONA...COLUMBUS...CRESTLINE...FAULKNER...GALENA...HALLOWELL...
  LAWTON...LOWELL...MELROSE...NEUTRAL...RIVERTON...ROSELAND...
  SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR
  AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
      3700 9507 3700 9508 3733 9509

$$

CRAMER
1 follow-up statement
087 
WGUS73 KSGF 171248
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT SUN MAY 17 2015

KSC021-171257-
/O.CAN.KSGF.FF.W.0007.000000T0000Z-150517T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
748 AM CDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE COUNTY...

THERE ARE NO REPORTED ONGOING SERIOUS FLOOD RELATED ISSUES ONGOING 
IN THE AREA. 

LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
      3700 9507 3700 9508 3733 9509

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 12:26 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 17, 12:26 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT Sun May 17 2015

.MESOSCALE DISCUSSION...
Issued at 655 PM CDT SAT MAY 16 2015

Widespread severe convection has formed early this evening across
the Great Plains. An initial area of convection over northeastern
Kansas will generally remain north of the CWA this evening. The
convection of greater concern is currently across western Oklahoma
and northern Texas, and is expected to form into a line as the
evening goes on, moving east-northeast toward the region. The
airmass out ahead of this (expected) line is rather unstable, and
should remain that way tonight, with widespread mid to upper 60s
dewpoints. Deep layer shear across the CWA is currently a bit
meager, but should increase later this evening has stronger mid
level winds start to overspread the region. Current timing
suggests an arrival time within an hour or two of midnight across
southeastern Kansas and southwestern Missouri, though this is
subject to change.

The main weather concern with this convection will be severe wind
gusts. 0-3 KM shear vectors will be somewhat marginal for
mesovorts, though any northeastward surges will need to be watched
closely.

The latest Day 1 Outlook/Slight Risk appears to cover things well,
with the severe threat largely confined to areas west of U.S. 65.
Some adjustments to the threat area are likely this evening as the
line fully forms and timing/strength become more clear.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 325 PM CDT SAT MAY 16 2015

Scattered showers and storms continue to bubble up in a warm and
modestly unstable airmass across the Midwest this afternoon. This
activity has been aided, in part, by a weak shortwave aloft which
continues to lift to the northeast. From a regional radar
perspective, on can make out a "back edge" to this activity, just
to the west of the Highway 65 corridor. To the west of this line,
cumulus is bit more muted beneath an advancing swath of mid level
drying aloft. The rest of the afternoon will feature more of the
same, with scattered activity generally focusing further east
with time and highs a few degrees either side of 80.

The forecast for tonight remains a challenge. We will be watching
convection developing across Kansas and Oklahoma and how it
evolves with time. No doubt the better forcing and support for
convection will be to our west through, though this will change
with time as an upper level low shifts into the central/northern
Plains.

Early this evening, most areas should remain quiet, aside from a
few lingering showers over the eastern Ozarks. By the mid to late
evening hours, convection to our west will approach western
portions of the outlook area. Deep layer shear and most unstable
CAPE support storm organization, which will likely be
transitioning from discrete cellular to linear structures by the
time it reaches our area. As a result, the primary severe weather
risks will be damaging wind gusts and marginally severe hail.
There is a limited tornado risk with any line segments that can
bow to the northeast and produce mesovorts. Instability lessens
from the highway 65 corridor on east, as a result the better
chances for severe weather for our outlook area will be generally
along and west of the I-49 corridor. Will also need to keep an eye
on locally heavy rainfall, particularly across far southwestern
Missouri, where a flash flood watch remains in effect tonight.

The forecast for Sunday and Sunday night remains uncertain. The
better large scale forcing will shift to our north and a weakening
cold front will essentially wash out over the area by Sunday
afternoon. Lingering rain/embedded thunder will affect eastern
portions of the area during the morning, with most areas getting
a break during the afternoon. With highs warming well into the
80s, mixed layer CAPE values should approach 2000 J/kg. However
the weak large scale forcing brings into question just how much
in the way of organized thunderstorms we can muster. At this
time, we do expect scattered afternoon/evening storms which will
present a localized damaging wind/hail risk.

The weather for Monday will remain unsettled. A cold front will
move in from the north during the day and spark yet another round
of scattered storms. Will need to watch how much instability we
can muster ahead of the front. It is plausible to see another
localized risk of wind/hail.

The front will exit to the south Monday evening and set up a
period of quiet weather Tuesday. Temperatures will be much cooler
Tuesday with highs a few degrees either side of 70.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 325 PM CDT SAT MAY 16 2015

Modified Continental Polar air mass will descend into Missouri on
Wednesday resulting in a brief cooling trend. Upper flow though
will remain dominated by persistent southwest US trough which will
kick out another shortwave into the Central Plains even as surface
high is descending southward. Inflow on east to northeast surface
winds will result in little to no instability so while there is a
chance for precipitation...thunderstorms will be isolated at best.

Still another wave will rotate through the upper trough over the
upcoming weekend resulting in another precipitation event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT SUN MAY 17 2015

A line of thunderstorms will push across southern Missouri tonight
bringing gusty winds and IFR conditions. Conditions will then
improve late tonight with mainly VFR conditions then expected into
Sunday and Sunday evening. Surface winds will be brisk and gusty
out of the south to southwest through Sunday before diminishing by
sunset.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR MOZ093-094-
     101>103.

KS...NONE.
&&

MESOSCALE...Boxell
SHORT TERM...Gagan
LONG TERM...Runnels
AVIATION...Schaumann
Hazardous weather outlook, May 16, 10:59 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 PM CDT SAT MAY 16 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1059 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TO ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EAST
  ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI
  DURING THE EARLY OVERNIGHT HOURS. THIS LINE WILL THEN WEAKEN
  AS IT MOVES INTO THE CENTRAL AND EASTERN MISSOURI OZARKS LATE
  TONIGHT.

  DAMAGING WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING WILL
  BE THE MAIN THREAT WITH THIS LINE OF STORMS ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS. THERE WILL BE A
  LIMITED TO LOCALLY ELEVATED THREAT FOR ISOLATED TORNADOES
  EMBEDDED WITHIN ANY LINE SURGES WHICH BOW TOWARDS THE
  NORTHEAST. THE PRIMARY TORNADO THREAT WILL MAINLY BE WEST OF
  AN ANDERSON TO OSCEOLA LINE. HAIL UP TO THE SIZE OF QUARTERS
  WILL ALSO BE POSSIBLE WITH A FEW STORMS.

  THERE WILL ALSO BE A LIMITED TO LOCALLY ELEVATED THREAT FOR
  FLOODING...MAINLY OVER FAR SOUTHWESTERN MISSOURI WHERE STORMS
  PRODUCING HEAVY RAINFALL MAY TRACK OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA SUNDAY INTO MONDAY. SEVERE STORMS WILL BE POSSIBLE
  SUNDAY AFTERNOON...PARTICULARLY OVER THE EASTERN OZARKS NEAR
  THE HIGHWAY 19 AND 63 CORRIDORS.

  AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END
  OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE TO SIX
  HOURS FOR WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, May 17, 1:05 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             ANDERSON                36.65N 94.44W
05/17/2015  E0.50 INCH       MCDONALD           MO   FIRE DEPT/RESCUE

            DIME SIZED HAIL 4 WEST OF ANDERSON.

&&

RFRYE
Local storm report, May 17, 1:08 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     NEVADA                  37.84N 94.35W
05/17/2015                   VERNON             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS BLEW DOWN A TREE IN
            NEVADA.

&&

DCRAMER
Local storm report, May 17, 1:13 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     5 W ANDERSON            36.65N 94.53W
05/17/2015  E60 MPH          MCDONALD           MO   FIRE DEPT/RESCUE

            FIRE CHIEF ESTIMATED TSTORM WIND GUSTS 50 TO 60 MPH.

&&

RFRYE
Local storm report, May 17, 1:29 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     1 WSW NEOSHO            36.86N 94.39W
05/17/2015  M63 MPH          NEWTON             MO   LAW ENFORCEMENT

            MEASURE AT BUSINESS 49 AND SOUTH STREET

&&

RFRYE
Local storm report, May 17, 1:32 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     GOODMAN                 36.74N 94.40W
05/17/2015  E60 MPH          MCDONALD           MO   EMERGENCY MNGR

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:02 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford43 min
May 16, 11:35 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford55 min
May 17, 12:38 AM CDTSevere Thunderstorm WarningSGFCherokee37 min
May 17, 12:52 AM CDTTornado WarningSGFCherokee23 min
May 17, 3:35 AM CDTFlash Flood WarningSGFBourbon, Crawford4 hr
May 17, 4:49 AM CDTRiver Flood WarningSGFBourbon40 hr
May 17, 6:03 PM CDTAreal Flood WarningSGFCherokee42 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.